Learn how to use Mayo Clinic Connect
Request an Appointment
Anyone here dealing with peripheral neuropathy?
Hello, neighbor. Well, kind of yes to both. I've had balance issues for many years, maybe 15-20 years. I was diagnosed for 12 years with MS but not definitive diagnosis or treatment. I've fallen multiple times, some injuries, often my legs were so weak or I was in such poor condition I couldn't get up, etc. It's not been good. No solutions forthcoming. So, finally, I was completely at my wits end and called Mayo and thus began my journey to finding answers and healing.
I found the most and best help from warm water therapy. My Mayo neurologist sent me to PT for the only exercise he allows, other than simple stretches and walking…..carefully, with walker. I normally go to the PT that has a therapy pool, heated to 94 degrees. I exercise in the warm water for an hour or so, depending on my stamina. That means walking, front/back/sideways, marching, stretching, and many other exercises as taught me by the PT. I don't need a PT anymore, but do the work regularly. It's the most wonderful feeling. No pain, NONE. Strengthening without stress or any discomfort at all. Just be sure not to overdo as you can make it tough for a few days. Gentle, relaxing, stress relieving and the best for overall conditioning. That includes balance improvement.
I also use a walker. I fought it for several years, and fell and almost fell many times. stubborn, but after leaving hospital and in rehab for a couple weeks, I couldn't go home w/o a walker. So, I got one and now I love it. I am secure, safe, stand taller, walk with more confidence. I still have some wobbles, but no falls.
I take requip at night. It's a dopamine enhancer drug that is similar to what is used for folks w/parkinson's for balance and other issues. I was prescribed requip for restless leg syndrome. I have severe RLS, keeps me awake at night and is very uncomfortable and sometimes painful. Interestingly, the requip helps my balance issues. My legs function better, don't feel like trunks, can lift my feet more easily, don't sluff as much, generally improves movement. I may have some parkinson's symptoms, don't know for sure but don't care at this point since I take this and it helps so much in so many ways. Balance has changed on requip, too. I'm generally not so wobbly. Do still lose my balance, but not so often or as badly. Unless tired or not enough sleep……
Yes, I took Lyrica for balance and other issues. It helped me a lot, but my doctor and I weaned me off it and several other drugs as I was on too many I thought and thought my brain needed a rest from the drugs. I'm off pain meds. Just take XS Tylenot if needed, Robaxin for muscle relaxation, and Cymbalta….a wonderful drug for fibromyalgia. It helps me more than anything with the fibro pain, etc. Lyrica is a good drug for me. If it helps, stay on it. I was on too much and now use MMJ tincture at night for anxiety/pain/sleep. It's wonderful.
I do think the balance issues requires careful conditioning, with exercise that's right for you, walking with cane or walker, and pool therapy for strengthening and overall balance/exercise. A good combination that will help.
Balance is tricky. Don't know if you have a diagnosis. Mine is caused by several issues combined and helped as I've mentioned. Hope this helps some.
Blessings and sleep well. elizabeth
Jump to this post
@ess77 Thanks for the info. Need to read it for the 3rd time. Lots of good info. Guess I am not so bad off yet. You have a great attitude and that helps me too. Just took the first lyrica cap this morning. Dizzy and sleepy. Sitting here doing some research, closed my eyes for a minute opened them and saw a huge spider on my knee, blinked and it disappeared ! Ready to quit all these pills. Anyhow, hope you staying well. I guess coping is a better word. Going to follow up on the balance info you gave me. Also, where do you live? Sounded like Floridian to me. Keep up the fight, we're here for a good time not a long time! So the good old country song says.
Those country songs are right to the point and the heart!
I live in Jacksonville, a bit north of you I think. You mentioned your friend you visited is in Tampa? Love that place, although I haven't been there for years, so I know it's a lot better now.
Lyrica will take a few days or longer for your body to adjust. I suggest giving it time, see if things improve in a day or so. If not. call the doctor or pharmacist for advice. But, the spider did disappear with a blink! I'd call that a good thing!
Sorry I included so much info in my post. Be sure to share your symptoms with your doctor. It's really important to be open and clear when your talking with him, or he may not be able to help. It all does depend on the reason behind the balance issues. You haven't mentioned what's causing the balance problems, or how serious they are. All that plays into your treatment, etc.
Enjoy your cane….maybe you can refresh it during this down time for you????
Let me know how you're doing.
Hi @rabbit10 and welcome to Connect! I want to connect you with @martid, and @grandma41 who have both recently written about peripheral neuropathy. They both had different causes of their diagnosis and can discuss their experiences with you.
How long have you been dealing with peripheral neuropathy?
Hello! I have had neuropathy in my feet for years controlled by lyrica. I was put on dosages of string antibiotics in February fir a bone infection with weekly blood work to watch my labs. My doctor did not watch my labs and the antibiotics damaged my kidneys and caused neuropathy in my hands and feet. I cannot drive, cook, do simple household chores or work at this time. I was an active person until now. Had six doctors taking care of me snd none have any advise on dealing with this so I have chose to try a neuropathy clinic on my own. My insurance will not cover the treatments but know I have to try something. Does anyone have any advice?
Hello @lolamaek20, Welcome to Connect. I'm sorry to hear the string antibiotics for your bone infection made things worse for your neuropathy and damaged your kidneys. Are you able to seek help at a major teaching hospital or major health facility like the Mayo Clinic?
Hello @johnbishop :
Please, could you advice a safe website for learn about Lyrica?
Hi @silverapple, Here are a couple sites that I use to learn a little more about different medications.
Lyrica: Uses, How to Take, Side Effects, Warnings – Drugs.com: https://www.drugs.com/lyrica.html
Pregabalin (Lyrica): Basics, Side Effects & Reviews – GoodRx: https://www.goodrx.com/lyrica/what-is
Anyone out there have agent orange induced neuropathy ivewent thru all the tests and it was deemed that it was my exposure in i67&68 in Vietnam
Hello @agentorange1967, Welcome to Connect, an online community where patients and caregivers share their experiences, find support and exchange information with others. There is another discussion where you can meet other members discussing Agent Orange related conditions.
Agent Orange and Neurological Disorders: https://connect.mayoclinic.org/discussion/agent-orange-and-neurological-disorders/
You may also be interested in reading other members journeys with neuropathy and treatments they have found helpful – Member Neuropathy Journey Stories: What's Yours?: https://connect.mayoclinic.org/discussion/member-neuoropathy-journey-stories-whats-yours/
Are you able to share a little more about your symptoms and any treatments you have tried?
I'd like to add my welcome to you as well. As John, @johnbishop, mentioned in his post to you Connect does have a discussion group about persons affected by Agent Orange. I would like to invite @johnjames and @macbeth to this discussion so that they can share with you their experiences.
Please take some time to read many of the posts about this unfortunate side effect of serving in the military. Once again here is the link that John shared earlier, https://connect.mayoclinic.org/discussion/agent-orange-and-neurological-disorders/
Are you currently receiving Veteran's Benefits for your neurological problems?
Thank you @johnbishop you are very kind.
I have been dealing with fibromyalgia and small fiber neuropathy in my legs and feet. The best way to describe the sensations I feel- it is like my skin is bubbling and boiling. NON STOP. For me there is was no break in the pain. I have been stable the past two years with a tolerable level of pain as the result of high dose Lyrica and a Butrans opioid patch. I am now able to function, take my dogs for walks, and take care of my family.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In